Alert archive / New Mexico / Flash Flood Warnings in 2022
Flash Flood Warning 201, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 12, 2022, 1:17 PM MDT for Catron County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2022, 1:17 PM MDT (19:17 UTC)
- Expired
- Aug 12, 2022, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Catron County, NM
The radar
The Holloman AFB radar (KHDX), 184 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 1696 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
824
WGUS55 KABQ 121917
FFWABQ
NMC003-122215-
/O.NEW.KABQ.FF.W.0201.220812T1917Z-220812T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
117 PM MDT Fri Aug 12 2022
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Black burn scar in...
South Central Catron County in west central New Mexico...
* Until 415 PM MDT.
* At 117 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Black Burn Scar. Between 0.5 and 1 inch of
rain has fallen. Additional rainfall amounts up to 0.75 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will impact Taylor Creek,
Diamond Creek, South Diamond Creek and Hoyt Creek downstream to the
East Fork Gila River as well as DD Bar Road, Links Road and Trails
End Road. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Black Burn
Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Black Burn Scar.
* Some locations that will experience flash flooding include...
mainly rural areas of South Central Catron County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Black fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
3328 10800 3320 10800 3320 10810 3320 10813
3320 10816 3322 10817 3325 10819 3327 10818
3329 10814 3334 10810 3341 10806
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
152 follow-up statements
955
WGUS75 KABQ 122048
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
248 PM MDT Fri Aug 12 2022
NMC003-122215-
/O.CON.KABQ.FF.W.0201.000000T0000Z-220812T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron NM-
248 PM MDT Fri Aug 12 2022
...FLASH FLOOD WARNING FOR THE BLACK BURN SCAR REMAINS IN EFFECT
UNTIL 415 PM MDT THIS AFTERNOON FOR SOUTH CENTRAL CATRON COUNTY...
At 248 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Black Burn Scar have ended with light showers or
sprinkles continuing. Between 0.5 and 1 inch of rain has fallen.
Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact Taylor Creek,
Diamond Creek, South Diamond Creek and Hoyt Creek downstream to the
East Fork Gila River as well as DD Bar Road, Links Road and Trails
End Road. The debris flow can consist of rock, mud, vegetation and
other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Black Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Black Burn Scar.
Some locations that will experience flash flooding include...
mainly rural areas of South Central Catron County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Black fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
&&
LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
3328 10800 3320 10800 3320 10810 3320 10813
3320 10816 3322 10817 3325 10819 3327 10818
3329 10814 3334 10810 3341 10806
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
15856
WGUS75 KABQ 122212
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
412 PM MDT Fri Aug 12 2022
NMC003-122222-
/O.EXP.KABQ.FF.W.0201.000000T0000Z-220812T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catron NM-
412 PM MDT Fri Aug 12 2022
...FLASH FLOOD WARNING FOR THE BLACK BURN SCAR WILL EXPIRE AT 415 PM
MDT THIS AFTERNOON FOR SOUTH CENTRAL CATRON COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 1100 PM MDT Friday for a
portion of west central New Mexico.
LAT...LON 3341 10803 3343 10800 3339 10800 3331 10800
3328 10800 3320 10800 3320 10810 3320 10813
3320 10816 3322 10817 3325 10819 3327 10818
3329 10814 3334 10810 3341 10806
$$
15What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 11:34 AM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 12, 11:34 AM MDT, 1 hour 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1134 AM MDT Fri Aug 12 2022 .AVIATION... 18Z TAF CYCLE The focus for SHRA/TS will be over southwest NM thru 03Z. Storms will drift to the southwest over the Gila region. Any direct hits will be capable of heavy rainfall, gusty outflow winds, and frequent lightning strikes. Quiet conditions are expected again tonight with a few lingering mid level clouds and light winds. Guyer && .PREV DISCUSSION...327 AM MDT Fri Aug 12 2022... .SYNOPSIS... The center of the strong high pressure area aloft is over north central Colorado. It will be the main player in our weather over the next several days. The high center will move slowly southeast into the Oklahoma and Texas Panhandles this weekend, remain there for a day, then shift farther southeast and weaken. Meanwhile, a stronger high will be developing to our northwest early next week. The flow aloft will be from south to north through Monday, then reverse and move from north to south for most of next week. Both of these flows will bring moisture into NM, directly from the south through next Monday, then indirectly (sometimes called the reverse monsoon) from the north thereafter. Showers and thunderstorms will favor the west and central areas the next few days, then the east gets involved by Tuesday, thanks to a back door cold front Monday night. Some models have a slow-moving potent inverted trough impacting at least southern NM Tuesday through Thursday. Widespread storms are expected from Tuesday through Friday of next week based on this scenario. && .DISCUSSION... SHORT TERM...(FRIDAY THROUGH SATURDAY)... The center of a ~595 dam mid-level high pressure system is forecast to migrate over the CO/KS border today, then remain at that longitude while sinking a little closer to the OK/KS/CO border on Saturday. This will generally steer storms toward the west and northwest at speeds under 10 mph. Water vapor imagery and forecast models depict drier air wrapping around the high pressure system and over northern, central and eastern parts of the forecast area with a downtick in convective coverage commencing today. PWATs will generally fall to around 0.80" today, except for higher values up to 1.30" over the southwest mountains where locally heavy rainfall may result in flash flooding. PWATs are forecast to fall closer to 1 inch over the southwest mountains on Saturday while holding roughly steady elsewhere. With decreasing coverage of showers and thunderstorms high temperatures are forecast to climb today and Saturday. By Saturday afternoon highs should peak as much as 5 degrees above normal over the forecast area's eastern border, and as much as 5 degrees below normal over the western border. LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)... The upper high pressure center will be just east of NM later this weekend and early next week, setting up the traditional monsoon pattern with direct moisture moving into NM from Mexico, mainly impacting the western half of the CWA. The high will transition to the northwest of NM by Tuesday of next week. This will allow storm systems moving by to the north to drag their surface cold fronts into eastern NM. At the same time, an inverted trough is expected to at least impact southern NM from Tuesday through Thursday of next week, with a good chance we get additional moisture in central and northern NM as well. So, western and central areas will be the main focus for precipitation through Monday, then the east joins in on Tuesday and is active through the rest of the week. Heavy rain will be likely each day of the forecast, leading to the potential for flash flooding, especially over recent burn scars. && .FIRE WEATHER... A downtick in the coverage of showers and thunderstorms will commence today and persist through the weekend as drier air works its way westward over the forecast area. Precipitable water values will linger above 1.25" over the West Central Highlands today where the greatest threat of flash flooding will occur, and only around 0.80" elsewhere. West Central Highlands PWATs are forecast to fall closer to 1" by Saturday afternoon, while PWATs remain roughly steady elsewhere. Warmer temperatures will accompany the drier air with readings reaching a degree or so below normal over the western border of the fire weather forecast area Sunday, and as much as 6 degrees above normal over the eastern border. A mid-level high pressure system centered just east of the central and southern Rockies this weekend is forecast to weaken during the first half of the coming work week as an easterly wave tracks slowly westward along NM's southern border while invigorating thunderstorm activity over the state. The wave will also draw moist backdoor cold fronts into the state Monday night and potentially Tuesday night. An uptick in thunderstorm coverage is forecast over western and north central NM Monday, then areawide Tuesday through Thursday. PWATs are forecast to climb near and above 1 inch areawide Wednesday and Thursday when the risk of locally heavy rainfall and flash flooding may become widespread. && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 11 PM MDT this evening for the following zones... NMZ208. &&
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 2:35 AM MDT | Flood Watch | ABQ | Catron, Socorro | 19 hr |
| Aug 12, 12:58 PM MDT | Areal Flood Advisory | ABQ | Catron | 3 hr |
| Aug 12, 2:57 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Aug 12, 5:22 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Taos | 113 min |
Nearby
Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.